Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS Grand Forks, ND

July 26, 2021Mahnomen County, Norman County, Minnesota

NWS Grand Forks, ND issued this special weather statement at Jul 26, 2021, 11:16 PM CDT for Mahnomen County, Norman County, Minnesota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2021, 11:16 PM CDT (04:16 UTC)
Expired
Jul 27, 2021, 12:15 AM CDT
In force
59 min
Issued by
NWS Grand Forks, ND

Counties Mahnomen County, MN, Norman County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 90 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 4.3 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2021-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2021-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2004 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

167 
WWUS83 KFGF 270416
SPSFGF

Special Weather Statement
National Weather Service Grand Forks ND
1116 PM CDT Mon Jul 26 2021
 
MNZ001>003-015-022-027-270515-
West Becker MN-Mahnomen MN-Clay MN-West Polk MN-Norman MN-
East Polk MN-
1116 PM CDT Mon Jul 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLAY...EASTERN
NORMAN...SOUTH CENTRAL POLK...SOUTHWESTERN MAHNOMEN AND NORTHWESTERN
BECKER COUNTIES UNTIL 1215 AM CDT...

At 1116 PM CDT, Doppler radar was tracking a strong thunderstorm over
Melvin, or 36 miles south of Thief River Falls, moving southeast at
30 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Maple Bay around 1120 PM CDT.
  Fertile around 1130 PM CDT.
  Flaming and Rindal around 1140 PM CDT.
  Ranum, Gary and northwestern White Earth Nation around 1145 PM 
  CDT.
  Waukon around 1155 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4723 9564 4697 9626 4763 9670 4776 9631
      4776 9628
TIME...MOT...LOC 0416Z 327DEG 27KT 4760 9637 

$$

PJS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Jul 26, 11:11 PM CDT, 5 minutes earlier.

Area forecast discussion, Jul 26, 11:11 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1111 PM CDT Mon Jul 26 2021

.UPDATE...
Issued at 1111 PM CDT Mon Jul 26 2021

The severe thunderstorm watch was canceled around 1030 pm for
Beltrami County. In the last half hour, another weak line of
showers and storms formed between Crookston and Fosston. These
have had elevated cores, and will bear watching.

UPDATE Issued at 854 PM CDT Mon Jul 26 2021

All the activity between Bismarck and Jamestown has just about
dried up now. Another storm pulsed up near Redby MN again, which
has now tracked to near Blackduck. This storm did get close to
severe limits, but it has stayed just below. With the absence of
much of a low level jet after dark, there just doesn't seem like
there is much to keep any evening activity going. If nothing
happens in the next hour or so, the watch may be able to be
dropped. So will continue to monitor trends.

UPDATE Issued at 636 PM CDT Mon Jul 26 2021

One large storm formed near the Upper and Lower Red Lakes in
northwest Minnesota, and tracked southeast to the southeast tip of
Beltrami County. This cell has produced very large hail, some
wind, and possibly a tornado. No information is likely to be
received to confirm the possible tornado tonight. These cells
have mainly moved off into the Minnesota arrowhead, but the tail
end of some activity remains around Bemidji. The other area being
watched is further west, between Bismarck and Jamestown. Cells
have developed in this area too, but so far, nothing has taken
off. As the night wears on, some activity could fill in between
these two areas, but confidence is low. As has been messaged
before, even though confidence is low, a severe thunderstorm watch
has been issued for a good portion of the FA, and if something
goes, it could produce very large hail, damaging winds, and
possibly a tornado.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 259 PM CDT Mon Jul 26 2021

Not much change to the previous thinking with respect to the
convective potential this afternoon and evening. Will continue to
monitor satellite and radar trends for storm initiation potential
along the warm front or within the axis of instability stretching
from near Minot to the west across the FA. See the above mesoscale
discussion for more details on convection timing and impacts.

Activity will depart overnight with another warm and sunny day
expected tomorrow with highs in the 90s for the valley and west
with upper 80s in the MN lakes and trees. Tomorrow night another
weak short wave will bring thunder chances to the area with
minimal rainfall amounts.

.LONG TERM...(Wednesday through Monday)
Issued at 259 PM CDT Mon Jul 26 2021

Impacts in the long term remain the same as much of the summer
with above normal temps and overall dry pattern in place with
northwesterly flow dominating the pattern across the northern
plains into next week. Impacts of this pattern continue to be tied
to prolonging or re-enforcing drought conditions. Temps will
remain in the upper 80s and low 90s into the weekend with a
possible cool down to near the normal into the low 80s by Sunday
and Monday.

With in the northwest flow aloft will be chances of convection
with any weak shortwaves riding the western ridge with
predictability remaining low wrt to timing and placement.
Wednesday's 20 to 40 percent chance of storms is the highest in
the extended with the best chances east of the valley then dry
into the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1111 PM CDT Mon Jul 26 2021

Pretty much kept with the ideas from the prior set of TAFs.
Overall, surface winds look to remain on the lower side, with the
possible exception of KDVL, which may see breezy afternoon winds.
There may be a few cumulus around by afternoon, but more confident
on just keeping the high thin smoke layer.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...Godon
SHORT TERM...JK
LONG TERM...JK
AVIATION...Godon
Hazardous weather outlook, Jul 26, 9:35 PM CDT, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
935 PM CDT Mon Jul 26 2021

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-280245-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
935 PM CDT Mon Jul 26 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated thunderstorms are possible across portions of west
central Minnesota Wednesday into Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jul 26, 6:15 PM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
615 PM CDT MON JUL 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             PENNINGTON              47.48N 94.48W
07/26/2021  M2.50 INCH       BELTRAMI           MN   PUBLIC

            2.5 INCH HAIL REPORTED VIA SOCIAL MEDIA WITH
            IMAGE.

&&
Special weather statement, Jul 26, 6:23 PM CDT, 4 hours 53 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
623 PM CDT Mon Jul 26 2021

MNZ017-024-270000-
Hubbard MN-South Beltrami MN-
623 PM CDT Mon Jul 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUBBARD AND
SOUTHEASTERN BELTRAMI COUNTIES UNTIL 700 PM CDT...

At 623 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rosby, or 8 miles southeast of Bemidji, moving east at 40 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bemidji, Wilton, Lavinia, Rosby, Pennington and Nary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Minnesota.

LAT...LON 4741 9467 4732 9467 4732 9466 4726 9466
      4744 9502 4754 9503 4753 9442 4741 9442
TIME...MOT...LOC 2323Z 291DEG 33KT 4739 9475

CJ
Local storm report, Jul 26, 6:35 PM CDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
635 PM CDT MON JUL 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             TENSTRIKE               47.66N 94.68W
07/26/2021  E2.75 INCH       BELTRAMI           MN   PUBLIC

            REPORT OF BASEBALL SIZE HAIL AND WINDOW
            DAMAGE VIA SOCIAL MEDIA.

&&
Special weather statement, Jul 26, 8:41 PM CDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
841 PM CDT Mon Jul 26 2021

MNZ009-017-270230-
North Beltrami MN-South Beltrami MN-
841 PM CDT Mon Jul 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BELTRAMI COUNTY
UNTIL 930 PM CDT...

At 840 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Saum, or 26 miles north of Bemidji, moving east at 35
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Blackduck around 855 PM CDT.
  Shooks around 900 PM CDT.
  Funkley around 905 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Minnesota.

LAT...LON 4776 9482 4794 9478 4792 9442 4770 9442
TIME...MOT...LOC 0140Z 279DEG 29KT 4785 9469

Rick
Local storm report, Jul 26, 9:52 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND FORKS ND
952 PM CDT MON JUL 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             RED LAKE                47.88N 95.02W
07/26/2021  E1.25 INCH       BELTRAMI           MN   LAW ENFORCEMENT

            QUARTER SIZE HAIL REPORTED IN THE AREA.

0513 PM     TORNADO          RED LAKE                47.88N 95.02W
07/26/2021                   BELTRAMI           MN   LAW ENFORCEMENT

            PRELIMINARY REPORT OF OBSERVED TORNADO.
            REPORTS OF SOME STRUCTURAL DAMAGE.

0535 PM     HAIL             BLACKDUCK               47.73N 94.55W
07/26/2021  M1.75 INCH       BELTRAMI           MN   PUBLIC

            GOLF BALL SIZED HAIL REPORTED AT THE
            BLACKDUCK GOLF COURSE.

0544 PM     HAIL             TURTLE RIVER            47.59N 94.76W
07/26/2021  NULLNAN INCH     BELTRAMI           MN   LAW ENFORCEMENT

            DAMAGING HAIL.

0544 PM     TSTM WND DMG     TURTLE RIVER            47.59N 94.76W
07/26/2021                   BELTRAMI           MN   LAW ENFORCEMENT

            REPORT OF TREES BENT.

0600 PM     HAIL             TENSTRIKE               47.66N 94.68W
07/26/2021  E2.75 INCH       BELTRAMI           MN   PUBLIC

            REPORT OF BASEBALL SIZE HAIL AND WINDOW
            DAMAGE VIA SOCIAL MEDIA.

0600 PM     HAIL             TENSTRIKE               47.66N 94.68W
07/26/2021  M1.75 INCH       BELTRAMI           MN   LAW ENFORCEMENT

            GOLF BALL SIZED HAIL.

0600 PM     TSTM WND DMG     TENSTRIKE               47.66N 94.68W
07/26/2021                   BELTRAMI           MN   LAW ENFORCEMENT

            STRUCTURAL DAMAGE REPORTED.

0613 PM     HAIL             PENNINGTON              47.48N 94.48W
07/26/2021  M2.50 INCH       BELTRAMI           MN   PUBLIC

            2.5 INCH HAIL REPORTED VIA SOCIAL MEDIA WITH
            IMAGE.

&&
Special weather statement, Jul 26, 11:16 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1116 PM CDT Mon Jul 26 2021

MNZ001>003-015-022-027-270515-
West Becker MN-Mahnomen MN-Clay MN-West Polk MN-Norman MN-
East Polk MN-
1116 PM CDT Mon Jul 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLAY...EASTERN
NORMAN...SOUTH CENTRAL POLK...SOUTHWESTERN MAHNOMEN AND NORTHWESTERN
BECKER COUNTIES UNTIL 1215 AM CDT...

At 1116 PM CDT, Doppler radar was tracking a strong thunderstorm over
Melvin, or 36 miles south of Thief River Falls, moving southeast at
30 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Maple Bay around 1120 PM CDT.
  Fertile around 1130 PM CDT.
  Flaming and Rindal around 1140 PM CDT.
  Ranum, Gary and northwestern White Earth Nation around 1145 PM
  CDT.
  Waukon around 1155 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4723 9564 4697 9626 4763 9670 4776 9631
      4776 9628
TIME...MOT...LOC 0416Z 327DEG 27KT 4760 9637

PJS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 8:41 PM CDTSpecial Weather StatementFGFBeltrami49 min
Jul 26, 9:07 PM CDTSevere Thunderstorm WarningFGFBeltrami23 min
Jul 26, 11:52 PM CDTSevere Thunderstorm WarningFGFBecker, Clearwater, Hubbard, Mahnomen38 min

Nearby

Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.